Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2003, 4:54 PM CDT for Hand County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 4:54 PM CDT (21:54 UTC)
- Expired
- Jun 16, 2003, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hand County, SD
The radar
The Aberdeen radar (KABR), 97 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
003 WUUS53 KABR 162154 SVRABR SDC059-162245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 454 PM CDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 545 PM CDT * AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF POLO...OR ABOUT 17 MILES NORTHEAST OF HIGHMORE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POLO AROUND 515 PM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4477 9932 4465 9918 4480 9894 4488 9911 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:05 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 16, 3:05 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 305 PM CDT MON JUN 16 2003 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERN FOR NEXT COUPLE OF DAYS WILL BE TIMING BOUNDARY PASSAGE AND END OF PRECIPITATION CHANCES. QUITE A BIT OF INSTABILITY HAS BUILT UP THIS AFTERNOON ACROSS SOUTH CENTRAL SOUTH DAKOTA WHERE BETTER SOLAR INSOLATION AND BETTER LOW LEVEL MOISTURE HAVE PUSHED SB CAPES UP TO 2500 J/KG. THUNDERSTORMS WILL HAVE LITTLE IN THE WAY OF DEEP LAYER SHEAR TO WORK WITH BUT GIVEN MAGNITUDE OF INSTABILITY MAY HAVE TO DEAL WITH ISOLATED HAIL REPORTS FOR REST OF AFTERNOON. FURTHER NORTH...SURFACE HEATING HAS BEEN LIMITED BY DEBRIS FROM EARLIER CONVECTION WITH WEAKER INSTABILITY. WATER VAPOR IMAGERY CURRENTLY SHOWING SHORT WAVE TROUGH LIFTING OUT OF SOUTHWEST NORTH DAKOTA AND DO EXPECT ADDITIONAL STORMS TO DEVELOP IN VICINITY OF LOW LEVEL CONVERGENCE BOUNDARY TONIGHT. STRONGEST LOW LEVEL CONVERGENCE ZONE SHOULD SLOWLY SHIFT EAST AS WEAK MID LEVEL WAVE HEADS ACROSS NORTH DAKOTA. COMBINATION OF WEAK MID LEVEL FORCING AND BOUNDARY SHOULD PROVIDE BEST COVERAGE TO PRECIP FROM KPIR TO KATY AXIS. WITH VERY WEAK MID LEVEL FLOW...HAIL THREAT WILL RAPIDLY DIMINISH EARLY THIS EVENING WITH WEAKENING INSTABILITY. WEAK LOW LEVEL FRONTOGENESIS AXIS DRAPED ACROSS SOUTHERN NORTH DAKOTA ASSOCIATED WITH MID LEVEL WAVE SHOULD ALSO ENHANCE PRECIP COVERAGE TONIGHT. GFS AND ETA DIFFER ON HOW QUICKLY TO TAKE LOW LEVEL BOUNDARY SOUTHWARD. ETA IS STILL FASTER WITH SHORT WAVE RIDING OVER RIDGE IN SOUTHERN CANADA WHICH ALLOWS SURFACE TROUGH TO EXIT CWA FASTER. BEGINNING WITH 18Z RUN OF YESTERDAY ETA HAS SEEMED TO BE TOO QUICK WITH SOUTHWARD MOVEMENT OF BOUNDARY AND WILL LEAN TOWARD ETA/GFS BLEND HERE. THUS STILL DO EXPECT SOME SCATTERED -TSRA TOMORROW AFTERNOON ACROSS SOUTHERN TIER OF CWA. DRIER EASTERLY LOW LEVEL FLOW THEN SETS UP FOR LATE TUESDAY INTO WEDNESDAY AND WILL KEEP CONDITIONS DRY. FOR WEDNESDAY NIGHT HAVE LOWERED MIN TEMPS ACROSS THE EAST A BIT AS DRIER LOW LEVEL AIR ASSOCIATED WITH RIDGE SEEPS INTO THIS AREA. SHOULD SEE LOWS DROP OFF INTO MID TO UPPER 50S. RETURN FLOW THEN SETS UP FOR THURSDAY AS RIDGE AXIS HEADS EAST AND WILL INCREASE MAX T GRID FOR THURSDAY AFTERNOON...ESPECIALLY ACROSS WESTERN CWA WHERE BETTER LOW LEVEL FLOW AND MIXING IS LIKELY DURING THE AFTERNOON. .LONG TERM...FRIDAY THROUGH MONDAY UPPER RIDGE CENTERED OVER THE OHIO RIVER VALLEY...SHIFTS OFF TO THE EAST AS THE WESTERN CONUS TROUGH SLOWLY SLIDES EAST. SURFACE LOW PRESSURE CENTERED OVER EASTERN MONTANA AND WYOMING...WITH SOUTHERLY FLOW ACROSS THE NORTHERN PLAINS. UPPER SHORTWAVE SLIDES ACROSS THE AREA FRIDAY INTO FRIDAY NIGHT...WITH A 30KT LOW LEVEL JET POINTING INTO THE REGION. DYNAMICS NOT TOO IMPRESSIVE AT THIS POINT...WITH THE BEST LIFT STAYING SOUTH OF THE ABR CWA. MAIN SYSTEM EXPECTED TO PUSH THROUGH THE REGION SAT...WITH THE LATEST MODELS SLOWING THE SYSTEMS PROGRESSION. FOR THIS REASON...HAVE EXTENDED THE PRECIPITATION CHANCES INTO SUNDAY. PREVIOUS MODEL RUN HAD FRONT THROUGH THE CWA BY 12Z SUNDAY...WITH THE LATEST RUN DRAPING IT ACROSS CENTRAL SOUTH DAKOTA. THIS SYSTEM THEN MOVES OUT OF THE REGION BY MONDAY...WITH HIGH PRESSURE ONCE AGAIN BUILDING INTO THE AREA. WITH THE POSSIBILITY OF PRECIPITATION AND CLOUD COVER...HAVE LOWERED TEMPS A FEW DEGREES. AS THE SURFACE LOW SLIDES THROUGH THE STATE...COULD SEE WINDS PICK UP PRETTY GOOD AS THE PRESSURE GRADIENT TIGHTENS. WILL CONTINUE TO MONITOR AS THIS WEEKEND APPROACHES. .ABR...NONE. MARSILI/ALBRECHT
Hazardous weather outlook, Jun 16, 5:34 AM CDT, 11 hours 20 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DORN
In the hours before
Local storm report, Jun 16, 4:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0420 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 4 S ONAKA SD 1.00 IN HAIL
06/16/03 FAULK
MJAThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:47 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 28 min |
| Jun 16, 4:16 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 29 min |
| Jun 16, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 28 min |
| Jun 16, 4:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 45 min |
| Jun 16, 5:56 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 34 min |
| Jun 16, 6:09 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 51 min |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.